Florida, 2019Rip Current in Florida, March 30 to 31, 2019
March 30 to 31, 2019 · NWS MLB · 1 event in 1 county or zone
Strong rip currents affected the Brevard County beaches due to a small, but long-period east-northeast swell. Multiple rescues took place throughout the weekend, with one man drowning in Indialantic on March 30.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong rip currents affected the Brevard County beaches due to a small, but long-period east-northeast swell. Multiple rescues took place throughout the weekend, with one man drowning in Indialantic on March 30.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Mar 30, 3:39 AM EST, 2 hours 21 minutes earlier.
Area forecast discussion, Mar 30, 3:39 AM EST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
439 AM EDT Sat Mar 30 2019
.DISCUSSION...
Today and Tonight...Weak ridge over N FL will sink to central FL
by tonight. The setup will maintain light onshore wind with some
enhancement this afternoon during onset of the sea breeze. Partly
to mostly sunny skies will allow for temperatures in the L80s
inland and U70s at the coast. Some light sprinkles will be
possible along the south coast, generally south of Sebastian
Inlet. Measurable rainfall is not expected, with only a couple
hundredths or so over the Treasure Coast and beaches. Lows
tonight will average L60s.
Sun-Sun Night...
An elongated H100-H70 anticyclone just off the ern seaboard
extending to the Yucatan Peninsula will press into the W Atlc where
it will be eroded by an Atlc storm system centered just south of
Bermuda, and a short-wave frontal trof over the Midwest/Great Lakes
region. By daybreak sun, the nrn flank of the anticyclone will be
bridged by the two lows, pinching off an independent anticyclone NE
of the Bahama Bank. The axis of this anticyclone will extend west
acrs the south half of the FL Peninsula, keeping the lcl airmass
tightly capped thru the H85-H70 lyr for much of the day...H85-H70
lapse rates largely AOB 4.0C/KM, steepening to arnd 5.5C/KM along
and north of I-4 arnd sunset.
The latest RAP40 analysis shows low lvl moisture over the W Atlc is
on the low side with H100-H70 mean RH values BLO 70pct...H85-H50
values BLO 25pct...lyr PWat values arnd 0.75". The srn branch of the
H30-H20 jet stream is rather strong with a 90-110KT jet streak
stretching from the Rio Grande Valley into the wrn GOMex, and is
positioned to push acrs the Deep South/FL Peninsula into early next
week. While this will initially provide upr lvl divergence, the
dry/capped mid lyr will be too much for any organized convection
pattern to dvlp outside of isold low-topped shras along the Treasure
Coast/Lake-O region thru the day.
WX pattern will undergo a shift Sun night as the aforementioned
frontal trof digs its way into the Lwr MS Valley/Deep South,
eventually to stall acrs north FL by daybreak Mon. Deep moisture
pooling within the trof will bring the H100-H70 lyr along and north
of I-4 to near saturation with PWat increasing to arnd 1.50", while
steady S/SW flow south of the boundary taps a fairly dry airmass
over the SE GOMex/NW Carib. Tight precip gradient acrs east central
FL, ranging from arnd 50pct north of I-4, to AOB 10pct arnd the Lake-
O region.
W/SW prefrontal flow on Sun/Sun night will generate abv avg temps...
aftn maxes in the L/M80s...overnight mins in the L/M60s with a few
spots north of I-4 dipping blo the 60F mark.
Mon-Tue...
An unsettle WX pattern setting up for the start of the work week.
The relatively warm Atlc waters combine with the the frontal trof
over north FL to break down the wrn flank of the Atlc ridge, forcing
it to retreat seaward. Meanwhile, the H30-H20 jet streak currently
pushing out of TX into the GOMex will be in position acrs
north/central FL to destabilize the mid/upr lvls of the lcl airmass.
Position of the jet will induce a series of weak cyclones along the
frontal border that will gradually tug the moisture band into
central FL.
The strong jet pattern aloft will provide mid/upr lvl evacuation
while brisk SW flow thru the H85-70 lyr weakens or breaks the mid
lvl. By daybreak Tue, both GFS/ECMWF indicate a small coupled jet
pattern dvlpg the FL/GA border that will allow a strong sfc low to
dvlp off the Carolina. This low will provide the torque necessary to
crank the frontal boundary into the FL Straits Tue night into Wed,
bringing and end to organized precip for the latter half of the
week.
Prefrontal max temps Mon/Tue will range from the L/M70s along and
north of I-4, to the L80s over the Treasure Coast/Lake-O region. Min
temps in the L/M60s Mon night, but dropping into the 50s Tue night
as the cold front pushes south of Central FL...L60s long the
immediate Treasure Coast.
Wed-Fri...
Dry, seasonable WX pattern as the post frontal high pressure ridge
slides acrs the Deep South/Mid Atlc Wed/Thu, then into the W Atlc on
Fri. Slow warming trend to occur as sfc/low lvl winds veer from N/NE
on Wed to S/SE on Fri. Max temps Wed in the L/M70s, warming to the
U70s/L80s by Fri aftn. Min temps M50s/L60s Wed night, warming to the
L/M60s Fri night. A new frontal boundary may approach region by late
Fri, but initial indications are the bulk of its energy will lift
north of the area, leaving central FL with remnant "scraps" of its
trailing edge.
&&
.AVIATION...Primary VFR next 24H. SCT 040 along the MLB-SUA-OBE
corridor with spotty sprinkles unlikely to lower VSBYs or CIGS to
MVFR this morning into afternoon.
&&
.MARINE...
Today and Tonight...Ridge north of the waters this morning wl
drift closer to the local waters. Gradient winds will become
lighter. Onshore winds will be magnified near the coast due to
onset of the afternoon sea breeze. Lingering swell will make up
the primary wave component into tonight. Seas 3-4 ft near the
coast and Seas 5-6 ft well offshore. Rip currents will remain
primary beach hazard for the day. A Caution stmt will be used this
AM for the Gulf stream segments.
Sun-Sun Night...High pres over the ern seaboard will gradually
weaken as a new frontal boundary presses into north FL. Sfc winds a
light to gentle S/SW breeze thru the day, bcmg. As the ridge breaks
down Sun night into Mon, winds will shift to a gentle to moderate
N/NW breeze north of Sebastian Inlet, W/SW south of the Inlet. Seas
3-4FT over the shelf waters and 4-5Ft over the Gulf Stream. Isold
shras south of Sebastian Inlet thru the day, bcmg sct areawide late
Sun night.
Mon-Mon Night...Variable winds as the cold front initially stalls
over central FL. North of Sebastian Inlet...a light to gentle N/NW
breeze early in the day, bcmg a gentle to moderate E/NE breeze by
sunset. South of Sebastian Inlet, winds meandering btwn a light S/SE
and light to gentle W/SW breeze. Seas deteriorating...at daybreak 4-
5FT north of Cape Canaveral and 3-4FT to the south, by sunset
building to 5-7FT north of the Cape and 3-5FT to the south, then 5-
6FT nearshore and 7-9FT offshore overnight. Sct/nmrs shras and isold
tsras.
Tue-Tue Night...Frontal boundary will push thru central FL thru the
day as a storm system develops along its boundary north of the
Bahamas. This storm will crank the front through the FL peninsula
and will into the FL Straits by daybreak Wed. Wind shift with the
fropa...a light to gentle S/SW breeze thru midday, bcmg a gentle to
moderate W/SW breeze by midday, diminishing to a gentle to moderate
N/NE breeze overnight. Seas 5-7FT nearshore and 7-9FT offshore. Nmrs
shras thru the day, decreasing to a chc/slgt chc in the Gulf Stream
overnight.
Wed-Wed Night...High pres building acrs the Deep South will force
winds to gradually veer from N/NE at daybreak to due east by late
evng in a gentle to moderate breeze. Seas 5-6FT nearshore and 6-7FT
offshore.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 79 61 81 61 / 0 10 10 50
MCO 81 63 85 62 / 10 0 10 40
MLB 80 63 82 65 / 10 10 10 30
VRB 79 62 81 66 / 20 10 10 20
LEE 83 63 84 59 / 0 0 10 50
SFB 81 62 84 61 / 10 0 0 40
ORL 81 65 85 62 / 10 0 10 40
FPR 80 60 81 67 / 20 10 10 20
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
SHORT TERM...Pendergrast
LONG TERM....Bragaw
Hazardous weather outlook, Mar 30, 2:12 AM EST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
312 AM EDT Sat Mar 30 2019
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-302200-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
312 AM EDT Sat Mar 30 2019
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...TODAY AND TONIGHT.
.RIP CURRENT IMPACT...
There is a high risk of rip currents. Rip currents are powerful
channels of water flowing quickly away from shore, which occur
most often at low spots or breaks in the sandbar and in the
vicinity of structures such as jetties and piers. Heed the advice
of lifeguards...beach patrol flags and signs.
Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A Moderate Risk of rip currents will be present on Sunday. A
developing low center over the northeast Gulf of Mexico around
Monday will bring a slight chance of lightning storms to the Atlantic
waters Monday and into Monday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
Pendergrast
Rip Current, Brevard
- When
- March 30, 6:00 AM EST to March 31, 9:00 PM EST
- Where
- Brevard forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
A 60-year old man from Michigan was pulled from the surf in Indialantic around 1330 LST on March 30 and given CPR by a doctor who was jogging along the beach. The man was transported to a local hospital where he was pronounced dead. Medical examiners determined the cause of death was due to drowning. Multiple other rip current rescues took place in the same vicinity during the early afternoon, one of whom was the Michigan man's granddaughter. Lifeguards performed a total of 120 water rescues along the Brevard County Beaches on March 30 and 77 rescues on March 31.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Kentucky, March 30, 2019$170,000 · 57 kt wind · 8 events
- Damaging Winds in Tennessee, March 30, 2019$84,000 · 70 kt wind · 6 events
- Strong Wind in Kentucky, March 30, 2019$22,000 · 22 events
- Damaging Wind in Kentucky, March 30, 2019$25,000 · 61 kt wind · 1 event
- Strong Wind in Illinois, March 30, 2019$12,000 · 12 events
- High Surf in Hawaii, March 30 to 31, 201911 events
- Strong Wind in Missouri, March 30, 2019$6,000 · 6 events
- Strong Wind in Indiana, March 30, 2019$4,000 · 4 events
- Hail and Damaging Wind in Oklahoma, March 30, 201961 kt wind · 3 events
- Flooding in Kentucky, March 30, 20193 events
- Damaging Winds in Mississippi, March 30, 2019$9,000 · 50 kt wind · 3 events
- Flash Flood and Flooding in Ohio, March 30, 20193 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808622.